Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Wakefield, VA

August 2, 2002Accomack County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2002, 3:14 PM EDT for Accomack County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 3:14 PM EDT (19:14 UTC)
Expired
Aug 2, 2002, 4:00 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Accomack County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS51 KAKQ 021914
SVRAKQ
VAC001-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 400 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SANFORD...MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  SANFORD AND OAK HALL AROUND 315 PM
  TEMPERANCEVILLE AND ATLANTIC AROUND 320 PM
  ASSAWOMAN AROUND 325 PM
  BLOXOM AND MAPPSVILLE AROUND 330 PM
  NELSONIA AND MODEST TOWN AROUND 335 PM
  PARKSLEY AROUND 340 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.



$$
LAT...LON 3804 7553 3801 7576 3763 7570 3767 7542

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:05 AM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT FRI AUG 2 2002

HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24
HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET
OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO
PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV
NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL
TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN
LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F
(JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT
THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD
CHCS...CERTAINLY NO DROUGHT BUSTER.

FCSTID = 25

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 2, 1:30 PM EDT, 1 hour 44 minutes before
VAZ065>068-070-079>081-087-088-092-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT FRI AUG 2 2002

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL
VIRGINIA...

AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND
THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES.  THESE STORMS
WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH.  FURTHER STORM
DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO
SOUTHAMPTON COUNTIES THROUGH 330 PM.  BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Aug 2, 1:40 PM EDT, 1 hour 34 minutes before
MDZ022>024-021845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT FRI AUG 2 2002

...THUNDERSTORMS OVER THE MARYLAND EASTERN SHORE...

AT 140 PM...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS OVER WICOMICO COUNTY ON THE MARYLAND EASTERN SHORE.
THESE STORMS WERE SLOWLY MOVING TO THE SOUTH AND WILL LIKELY AFFECT
NORTHERN SOMERSET AND WESTERN WORCESTER COUNTIES BY 200 PM.  HEAVY
RAINFALL FROM THESE SLOW MOVING STOMRS WILL LIKELY PRODUCE PONDING
OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS.  THESE
STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING AND POSSIBLE
SMALL HAIL.

FOSTER
Local storm report, Aug 2, 2:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    2E SALISBURY              MD   1.00 IN HAIL
08/02/02   WICOMICO
Special weather statement, Aug 2, 3:03 PM EDT, 11 minutes before
VAZ066>068-070-022000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT FRI AUG 2 2002

...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER PORTIONS OF
CENTRAL VIRGINIA...

AT 300 PM...NATIONAL WEATHER SERVICE RADAR DETECTED AN AREA OF
THUNDERSTORMS...WITH VERY HEAVY RAIN...FROM NEAR MOSELEY IN WESTERN
CHESTERFIELD COUNTY...SOUTHWEST TO ABOUT 10 MILES SOUTH OF CREWE IN
NOTTOWAY COUNTY. THE STORMS WERE NEARLY STATIONARY...HOWEVER...THE
STORMS WILL LIKELY BUILD SOUTHWEST INTO PORTIONS OF LUNENBURG
COUNTY...BEFORE 400 PM.

RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:23 PM EDTSevere Thunderstorm WarningAKQAmelia27 min
Aug 2, 4:51 PM EDTSevere Thunderstorm WarningAKQChesterfield, City of Colonial Heights14 min
Aug 2, 5:52 PM EDTSevere Thunderstorm WarningAKQDinwiddie28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.